Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 585, NWS Springfield, MO

November 18, 2003Shannon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Nov 18, 2003, 6:18 PM CST for Shannon County, Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 18, 2003, 6:18 PM CST (00:18 UTC)
Expired
Nov 18, 2003, 6:45 PM CST
In force
27 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Shannon County, MO

The radar

The St Louis radar (KLSX), 183 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.3 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 190018
SVRSGF
MOC203-190045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
618 PM CST TUE NOV 18 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SHANNON COUNTY IN MISSOURI

* UNTIL 645 PM CST.

* AT 616 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  EMINENCE...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER THE EASTERN SHANNON
  COUNTY PANHANDLE REGION.

LAT...LON 3717 9143 3690 9123 3709 9122 3711 9102
          3724 9114

$$

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 2:09 PM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Nov 18, 2:09 PM CST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
209 PM CST TUE NOV 18 2003

.DISCUSSION...
MAIN FOCUS WILL BE WITH CONVECTION THIS EVENING THEN WITH
TEMPERATURES.

SURFACE COLD FRONT WAS CURRENTLY IN PROCESS OF PUSHING THROUGH THE
AREA AND WAS LOCATED FROM NEAR VICHY TO BRANSON AT 19Z.  SCATTERED
SEVERE STORMS WERE OCCURRING ACROSS THE AREA BEHIND THE FRONT AS
UPPER LEVEL SYSTEM PUSHES INTO THE AREA FROM THE WEST.  MUCH COLDER
AIR ALOFT PUSHING INTO THE AREA ASSOCIATED WITH THE UPPER LEVEL
SYSTEM HELPING TO DESTABILIZE THE ATMOSPHERE AND WAS AIDING IN THE
LARGE HAIL PRODUCTION WITH THE STRONGEST STORMS.  STORMS ALSO
FORMING IN DEFORMATION BAND IN THE SOUTHWEST CORNER OF THE CWA
WITHIN THETA-E RIDGE.  WOULD EXPECT THIS BAND TO GRADUALLY SHIFT
EAST/SOUTHEAST ACROSS MAINLY THE SOUTHERN SECTION OF THE CWA DURING
THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING HOURS.  WITH
ADDITIONAL HEAVY RAIN EXPECTED AS THIS OCCURS...HAVE ISSUED A FLOOD
WATCH FOR AREAS SOUTH AND EAST OF A ROLLA TO MONETT LINE THROUGH
MIDNIGHT.  SOME OF THESE AREAS HAVE RECEIVED 3 TO 5 INCHES OF RAIN
DURING THE PAST 24 HOURS AND THE GROUND IS ALREADY SATURATED.
ADDITIONAL RAIN WILL LIKELY LEAD TO FLOODING.

UPPER WAVE SHOULD EXIT TO THE EAST BY MORNING AND WOULD EXPECT DRIER
AIR MASS TO BEGIN BUILDING IN FROM THE WEST AFTER MIDNIGHT.  THIS
WILL HELP TO CLEAR THE CLOUDS FROM WEST TO EAST LATER TONIGHT.  AIR
MASS TO THE WEST IS NOT MUCH COLDER THAN CURRENT ONE AND HAVE KEPT
TEMPERATURES WARMER THAN THE MET NUMBERS ARE SUGGESTING.

UPPER RIDGE BUILDS INTO THE AREA ON WEDNESDAY AND SHOULD SEE A NICE
WARM UP FOR WEDNESDAY THROUGH THE END OF THE WEEK.  HAVE BUMPED UP
TEMPERATURES ON THURSDAY INTO THE MID 70S ACROSS THE WESTERN
SECTIONS OF THE CWA FOLLOWING THE MOS TRENDS OF THE PAST COUPLE OF
RUNS.  BELIEVE MET NUMBERS ARE A BIT TOO WARM BUT FWC NUMBERS
ACTUALLY LOOK PRETTY GOOD.

NEXT SYSTEM SHOWING DIFFERENCES IN LONG RANGE MODELS TOWARDS THE
WEEKEND BUT BOTH ADVERTISE A SIGNIFICANT NEGATIVE TILTED STORM
SYSTEM ENTERING THE PICTURE FOR THE WEEKEND.  WILL CONTINUE THE
THUNDERSTORM THREAT FOR SATURDAY NIGHT INTO SUNDAY.  HAVE BEEFED UP
THE WORDING IN THE HAZARDOUS WEATHER OUTLOOK FOR THE WEEKEND AS THIS
SYSTEM MOVES IN FOR POTENTIAL SEVERE STORMS.  MUCH COLDER AIR BLASTS
IN BEHIND THE FRONT DURING THE DAY SUNDAY AND WILL LIKELY SEE
FALLING TEMPERATURES THROUGHOUT THE DAY FROM WEST TO EAST.

MAY SEE SOME WRAP AROUND MOISTURE AS THIS SYSTEM EXITS THE AREA AND
WITH COLDER AIR IN PLACE WILL POSSIBLY BE SNOW.  WILL INTRODUCE
RAIN/SNOW CHANCES FOR SUNDAY INTO SUNDAY NIGHT.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL TRACK THROUGH THE CWA THROUGH THE
AFTERNOON AND EVENING HOURS.  CEILINGS WILL RANGE FROM 900 TO 1500
FEET THROUGH THE MID EVENING HOURS AND MAY SEE VISIBILITIES DROP TO
AROUND 2 MILES IN THE STRONGEST THUNDERSTORMS.  CLOUDS AND
VISIBILITIES WILL IMPROVE AFTER 02Z THIS EVENING.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH SOUTH AND EAST OF MONETT TO ROLLA LINE THROUGH
MIDNIGHT.
KS...NONE.

LINDENBERG
Hazardous weather outlook, Nov 18, 3:55 PM CST, 2 hours 23 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191200-

HAZARDOUS WEATHER OUTLOOK...RETRANSMITTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
355 PM CST TUE NOV 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THROUGH THIS EVENING.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE
  QUARTERS...DAMAGING WINDS TO 60 MPH...AND TORRENTIAL RAINFALL
  AND LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

  STRONG STORMS WILL CONTINUE ACROSS SOUTH CENTRAL MISSOURI EAST OF
  A LINE FROM FORT LEONARD WOOD TO GAINESVILLE THROUGH EARLY THIS
  EVENING.

  DISCUSSION:

  A COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON AND EVENING.
  THIS FRONT COUPLED WITH AN UPPER LEVEL STORM SYSTEM...WILL SUPPORT
  STRONG TO SEVERE THUNDERSTORMS. COLD AIR IN THE MID LEVELS OF THE
  ATMOSPHERE ALONG WITH MODEST SURFACE HEATING ALLOWED THE
  AIRMASS TO DESTABILIZE. HAIL WILL BE THE MAIN STORM THREAT.

  THE STORMS WILL BE ACCOMPANIED BY HEAVY RAINFALL WHICH MAY LEAD TO
  LOCALIZED FLOODING...ESPECIALLY OVER SOUTH CENTRAL MISSOURI WERE
  THREE TO FIVE INCHES OF RAIN RESULTED IN FLOODING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  A STRONG STORM SYSTEM WILL MOVE THROUGH THE REGION LATE SATURDAY
  INTO SUNDAY.  STRONG TO SEVERE THUNDERSTORMS ALONG WITH LOCALIZED
  FLOODING WILL AGAIN BE POSSIBLE AS THE STORM SYSTEM MOVES THROUGH
  THE AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED THROUGH LATE AFTERNOON EAST
  OF A LINE FROM FORT LEONARD WOOD TO GAINESVILLE.
&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

In the hours before

Local storm report, Nov 18, 3:36 PM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
336 PM CST TUE NOV 18 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    CLEVER                    MO   FLOOD
11/18/03   CHRISTIAN                      WATER OVER HIGHWAY K.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0258 PM    DOGWOOD                   MO   60 MPH TSTM GUST
11/18/03   DOUGLAS                        LIMBS DOWN AT HWY 14 &
                                          ZZ. REPORTED BY EMERGENCY
                                          MANAGEMENT.

0300 PM    1 S SEYMOUR               MO   .88 INCH HAIL
11/18/03   WEBSTER                        NICKEL HAIL ON HWY BB.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0325 PM    2 S MANSFIELD             MO   .88 INCH HAIL
11/18/03   WRIGHT                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Nov 18, 3:47 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
347 PM CST TUE NOV 18 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0338 PM    THEODOSIA                 MO   .88 INCH HAIL
11/18/03   OZARK                          60 MPH TSTM WINDS ALSO
                                          REPORTED. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Nov 18, 3:53 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
353 PM CST TUE NOV 18 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0343 PM    5 N MOUNTAIN GROVE        MO   1 INCH HAIL
11/18/03   WRIGHT                         HAIL UP TO QUARTER SIZE
                                          COVERING GROUND AT MO 95
                                          AND RTE W. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Special weather statement, Nov 18, 4:56 PM CST, 1 hour 22 minutes before
MOZ070-071-080>083-091-092-096>098-105-106-190200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
456 PM CST TUE NOV 18 2003

SEVERE THUNDERSTORM WATCH NUMBER 962 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES IN MISSOURI...

DALLAS...DENT...DOUGLAS...LACLEDE...OZARK...PHELPS...PULASKI...
WEBSTER AND WRIGHT.

SEVERE THUNDERSTORM WATCH NUMBER 962 REMAINS IN EFFECT UNTIL 800 PM
CST TUESDAY EVENING...FOR THE FOLLOWING COUNTIES...

IN MISSOURI:

HOWELL...OREGON...SHANNON AND TEXAS.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE HOUSTON AND
WEST PLAINS. CONDITIONS REMAIN FAVORABLE FOR SEVERE THUNDERSTORM
DEVELOPMENT ACROSS FAR SOUTH CENTRAL MISSOURI OVER THE NEXT SEVERAL
HOURS. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AND
TORRENTIAL RAINFALL WHICH WILL AGGRIVATE THE ONGOING FLOODING THREAT.
Local storm report, Nov 18, 5:23 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
523 PM CST TUE NOV 18 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    PITTSBURG                 MO   .75 INCH HAIL
11/18/03   HICKORY                        REPORTED BY PUBLIC.

0515 PM    2 W HARTSHORN             MO   1.75 INCH HAIL
11/18/03   TEXAS                          REPORTED BY TRAINED STORM
                                          SPOTTER.
Local storm report, Nov 18, 5:54 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
554 PM CST TUE NOV 18 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1204 PM    NEOSHO                    MO   .88 INCH HAIL
11/18/03   NEWTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1230 PM    GRANBY                    MO   1 INCH HAIL
11/18/03   NEWTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1245 PM    MONETT                    MO   1.75 INCH HAIL
11/18/03   BARRY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1247 PM    (UMN)MONETT               MO   .75 INCH HAIL
11/18/03   BARRY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0125 PM    MILLER                    MO   1.75 INCH HAIL
11/18/03   LAWRENCE                       ALONG HWY 39 JUST N OF
                                          MILLER. REPORTED BY MEDIA.

0125 PM    AURORA                    MO   1.75 INCH HAIL
11/18/03   LAWRENCE                       REPORTED BY HAM RADIO
                                          OPERATOR.

0135 PM    MARIONVILLE               MO   .88 INCH HAIL
11/18/03   LAWRENCE                       NICKEL HAIL. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0140 PM    5 N ASH GROVE             MO   .88 INCH HAIL
11/18/03   GREENE                         REPORTED BY VOLUNTEER
                                          WEATHER OBSERVER.

0145 PM    BOLIVAR                   MO   .75 INCH HAIL
11/18/03   POLK                           REPORTED BY BOLIVAR FD

0154 PM    4 N CRANE                 MO   .75 INCH HAIL
11/18/03   STONE                          DURATION 10 MINUTES. HAIL
                                          STILL ONGOING. REPORTED
                                          BY VOLUNTEER WEATHER
                                          OBSERVER.

0155 PM    3 N CRANE                 MO   1.25 INCH HAIL
11/18/03   STONE                          REPORTED BY HAM RADIO
                                          OPERATOR.

0220 PM    CLEVER                    MO   FLOOD
11/18/03   CHRISTIAN                      WATER OVER HIGHWAY K.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0220 PM    7 S OZARK                 MO   60 MPH TSTM GUST
11/18/03   CHRISTIAN                      ALONG WITH PENNY HAIL.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0230 PM    SPRINGFIELD               MO   1 INCH HAIL
11/18/03   GREENE                         SE SIDE OF SPRINGFIELD.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0230 PM    PITTSBURG                 MO   .75 INCH HAIL
11/18/03   HICKORY                        REPORTED BY PUBLIC.

0242 PM    LONG LANE                 MO   70 MPH TSTM GUST
11/18/03   DALLAS                         ROBERTS ROAD AREA.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0255 PM    ROGERSVILLE               MO   .88 INCH HAIL
11/18/03   WEBSTER                        NICKEL HAIL. REPORTED BY
                                          HAM RADIO OPERATOR.

0258 PM    DOGWOOD                   MO   60 MPH TSTM GUST
11/18/03   DOUGLAS                        LIMBS DOWN AT HWY 14 &
                                          ZZ. REPORTED BY EMERGENCY
                                          MANAGEMENT.

0300 PM    1 S SEYMOUR               MO   .88 INCH HAIL
11/18/03   WEBSTER                        NICKEL HAIL ON HWY BB.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0325 PM    2 S MANSFIELD             MO   .88 INCH HAIL
11/18/03   WRIGHT                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0338 PM    THEODOSIA                 MO   .88 INCH HAIL
11/18/03   OZARK                          60 MPH TSTM WINDS ALSO
                                          REPORTED. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0343 PM    5 N MOUNTAIN GROVE        MO   1 INCH HAIL
11/18/03   WRIGHT                         HAIL UP TO QUARTER SIZE
                                          COVERING GROUND AT MO 95
                                          AND RTE W. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0515 PM    2 W HARTSHORN             MO   1.75 INCH HAIL
11/18/03   TEXAS                          REPORTED BY TRAINED STORM
                                          SPOTTER.

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.